Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 19, 2016, 8:01 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2016, 8:01 PM MDT (02:01 UTC)
- Expired
- Jun 19, 2016, 8:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 8:01 PM MDT | HAIL 1 | 2 E Castle Rock, CO | |
| Jun 19, 8:20 PM MDT | HAIL 0.75 | 5 Se Franktown, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 3598 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
358
WUUS55 KBOU 200201
SVRBOU
COC035-039-200245-
/O.NEW.KBOU.SV.W.0077.160620T0201Z-160620T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
801 PM MDT SUN JUN 19 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 845 PM MDT
* AT 801 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN
CASTLE ROCK...OR 26 MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...ELIZABETH...THE PINERY...
PONDEROSA PARK AND FRANKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3923 10468 3935 10490 3948 10483 3953 10452
TIME...MOT...LOC 0201Z 293DEG 11KT 3936 10481
HAIL...1.00IN
WIND...60MPH
$$
ENTREKIN1 follow-up statement
358
WWUS55 KBOU 200214
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
814 PM MDT SUN JUN 19 2016
COC035-039-200245-
/O.CON.KBOU.SV.W.0077.000000T0000Z-160620T0245Z/
ELBERT CO-DOUGLAS CO-
814 PM MDT SUN JUN 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHWESTERN ELBERT AND EAST CENTRAL DOUGLAS COUNTIES...
AT 812 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANKTOWN...OR
29 MILES SOUTHEAST OF DENVER...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS REPORTED ONE INCH DIAMETER HAIL 2
MILES EAST OF CASTLE ROCK.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EASTERN CASTLE ROCK...ELIZABETH...THE PINERY...PONDEROSA PARK AND
FRANKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3923 10468 3934 10484 3946 10480 3953 10452
TIME...MOT...LOC 0212Z 291DEG 16KT 3934 10473
HAIL...1.00IN
WIND...60MPH
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:45 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jun 19, 3:45 PM MDT, 4 hours 16 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Denver/Boulder CO 345 PM MDT SUN JUN 19 2016 .SHORT TERM...(This evening through Monday) Issued at 301 PM MDT Sun Jun 19 2016 Satellite showing cold front entering portions of the northern counties of CO bringing cooler temperatures and increased moisture behind it. This moisture will move onto the plains through the afternoon and evening as will increased NE winds. Short term models indicating the formation of a convergence line over the SE counties of Douglas...lincoln and over the eastern portions of the CWA this evening. CAPE values are strong at 2000+ j/kg with deep layer shear in the 30s. This could bring some strong to possibly severe storms later this evening. Look for a more mild evening with clouds moving in behind the front that will maintain overnight temperatures in the low 60s. For Monday...temperatures will drop back to near average with highs in the mid 80s. Low level stratus will move in during the morning with a strong mid level inversion around 700 mb. This inversion will help to cap convection on the plains for tomorrow afternoon. In the mountains model soundings show 2000+ CAPE values that could bring storms in the afternoon. Will increase pops for the higher elevations and onto the Palmer Divide for tomorrow afternoon. With the cap confidence is low that the plains will be able to have any convection...however moisture levels are high with the possibility of stratiform rain over portions of the plains by tomorrow afternoon. .LONG TERM...(Monday night through Sunday) Issued at 301 PM MDT Sun Jun 19 2016 Models feature a substantial upper level high centered over southwestern Colorado Monday night into to Tuesday night. The upper ridge weakens a tad by Wednesday and Wednesday night, but it is still omnipresent concerning the CWA's weather. The models keep southwesterly 30-40 knot winds aloft for the CWA through Wednesday night. The QG Omega fields show benign synoptic scale energy for the forecast area through the periods. The boundary layer flow looks to adhere to normal diurnal trends Monday night into Wednesday morning. Models have a decent surge and northeasterly upslope move into the plains and foothills by 12z Wednesday morning. This continues into Wednesday evening, with drainage after midnight. Concerning moisture, there is some Monday evening, less late day Tuesday. Wednesday afternoon and night, models have quite a bit of moisture, especially in the upper levels. Boundary layer dew points are in the lower 40s F to lower 60s F range late day Monday. By Tuesday, they are lower, with mid 30s F west to lower 50s F east. On Wednesday, they are progged in the lower 30s F west to upper 40s F east. Precipitable water values are in the 0.60 to 1.30 inch range Monday evening, then 0.40 to 1.00 inch late day Tuesday and late day Wednesday. The CAPE values are well over 2000 J/kg Monday evening, with maybe 1000 J/kg, mostly in the mountains for late day Tuesday. The CAPE is pretty high in the mountains late day Wednesday, with way less over the plains. Soundings over the plains show a substantial stable layer Monday evening and again late day Wednesday, both time behind the passage of a new cooler airmass. The QPF fields shows minimal measurable rainfall over the mountians Monday evening and again late day Wednesday. For pops, will go with "chance"s over the mountians and foothills Monday evening and late day Wednesday, with mostly 0%s for the stable plains. For late day Tuesday 0-20%s will do, with best chances in the mountians. Concerning temperatures, Tuesday highs are up 5-10 C from Monday's. Tuesday's highs will be close to this afternoon's. On Wednesday, readings cool off 5-10 C from Tuesday's. For the later days, Thursday through Sunday, the models flatten the upper ridge somewhat with the center shifting to our southeast from time to time. There is a bit of moisture around, more so on the ECMWF. Temperatures look to remain above normal. The best pops will be "slight chance"s mainly in the mountians. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 301 PM MDT Sun Jun 19 2016 Conditions will be VFR through 12z on Monday with possible MVFR conditions through the morning and into the afternoon. A lowered stratus deck around 015 will be possible with increased moisture from cold frontal passage. For tonight...winds will increase from the NE behind the cold front before switching to the NNW by 06z tonight. There is a slight chance of rain over area airports by tomorrow afternoon but confidence is low for convection with mid level warming providing a strong cap over the plains. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...Bowen LONG TERM...RJK AVIATION...Bowen
Hazardous weather outlook, Jun 19, 10:20 AM MDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1020 AM MDT SUN JUN 19 2016 COZ030>051-201630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1020 AM MDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AGAIN TODAY WITH HIGH TEMPERATURES REACHING THE UPPER 90S ACROSS NORTHEAST COLORADO. A COLD FRONT WILL MOVE INTO THE AREA THIS EVENING AND MAY PRODUCE ISOLATED THUNDERSTORMS SOUTH OF I-70 AND PORTIONS OF EASTERN COLORADO NEAR THE KS BORDER. IF THUNDERSTORMS FORM...BRIEF HEAVY RAIN AND HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY COOLER TEMPERATURES AND INCREASED MOISTURE LEVELS WILL RETURN ON MONDAY BEHIND THE PASSAGE OF A WEAK COOL FRONT. THIS MOISTURE MAY PRODUCE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE MONDAY AND TUESDAY. WEDNESDAY THROUGH SATURDAY WILL BE WARMER ONCE AGAIN. ENOUGH MOISTURE WILL BE TRAPPED UNDER THE RIDGE TO PRODUCE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY IN THE MOUNTAINS WITH A SLIGHT CHANCE ACROSS THE PLAINS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 19, 7:50 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT SUN JUN 19 2016
COZ041-200215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
750 PM MDT SUN JUN 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
815 PM MDT...
AT 749 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CASTLE ROCK...OR 23 MILES SOUTH OF DENVER...MOVING NORTHEAST AT
10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...THE PINERY AND FRANKTOWN.
LAT...LON 3942 10493 3949 10479 3949 10477 3950 10477
3952 10474 3933 10467 3931 10488
TIME...MOT...LOC 0149Z 204DEG 8KT 3940 10484
ENTREKINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:50 PM MDT | Special Weather Statement | BOU | Douglas | 25 min |
| Jun 19, 8:32 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 43 min |
| Jun 19, 9:01 PM MDT | Special Weather Statement | BOU | Douglas | 44 min |
| Jun 19, 9:11 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 49 min |
| Jun 19, 10:04 PM MDT | Special Weather Statement | BOU | Elbert | 41 min |
| Jun 19, 10:13 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 47 min |
| Jun 19, 10:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 47 min |
| Jun 19, 11:05 PM MDT | Areal Flood Advisory | BOU | Douglas, Elbert | 115 min |
| Jun 19, 11:46 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 32 min |
| Jun 20, 4:22 PM MDT | Special Weather Statement | BOU | Jefferson | 38 min |
| Jun 20, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson, Park | 34 min |
| Jun 20, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 36 min |
| Jun 20, 5:03 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson, Park | 2 hr |
| Jun 20, 5:37 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 23 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.